Florida, 2021Damaging Wind in Florida, April 11, 2021
April 11, 2021 · NWS KEY · 1 event in 1 county or zone
Strong winds associated with thunderstorms moving south along a large outflow boundary produced isolated non-structural wind damage in Key Largo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds associated with thunderstorms moving south along a large outflow boundary produced isolated non-structural wind damage in Key Largo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Apr 11, 3:12 PM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Apr 11, 3:12 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Key West FL
412 PM EDT Sun Apr 11 2021
.DISCUSSION...
Strato cu has become more widespread this afternoon in advance of
a MCS moving southeast across central and south Florida.
Meanwhile, looking at visible satellite across Cuba, they remain
shutdown with no convection initiating. Given the abundant
moisture streaming in from the northwest Caribbean and the
increasing instability of the atmosphere, we felt prudent to
conduct an 18Z RAOB sounding to sample the environment. Not
surprisingly, MLCAPE is now up to 2700 J/kg compared to 1800 6
hours ago. In addition, PWat continues to increase, reaching 1.65
inches. There is more dry air in the mid levels, which indicates
that some downsloping off the higher terrain over Cuba is indeed
pushing across our area. Temperatures across the area have risen
into the mid 80s for most island communities, with dew points in
the mid 70s.
.NEAR TERM (This afternoon and early evening)...
MCS is currently over south- central Florida and is steadily
heading south. CAMs show this line holding together and pushing
into our area between 7 and 9 pm. There is a chance that isolated
showers and possible thunderstorms could develop ahead of this
main line and arrive sooner. Given the instability, an
unidirectional flow, dry air in the mid levels, and a surface to 6
km shear around 30 knots, this would support the potential for a
few strong to marginally severe thunderstorms. The main impacts
will be wind with wind gusts up to 45 to 55 mph possible. This
line of convection will bear watching over the next few hours.
.SHORT TERM (This evening through Tuesday night)...
Once this line of convection comes through, moisture will linger
across the area due to mid level ridge parked to our south and
southeast. This will promote a deep layer of southwesterly flow
through at least midday on Monday. This wind regime would support
a reverse cloudline and additional showers and isolated
thunderstorms cannot be ruled out at this time. Thereafter, a weak
front moves through Monday night, quickly clocking winds around
to the northeast and east on Tuesday. There looks to be too much
dry air to support a traditional cloudline, but confidence is low
at this time. Otherwise, temperatures will remain above normal
through the period.
.LONG TERM (Wednesday through next Saturday)...
There is a some uncertainty in the long term as models are
struggling a lot with how systems will evolve and ultimately move.
With that said, no one models shows a clear indicator of any
inclement weather pushing through. However, given the light and
almost variable flow at times, could not rule out cloud lines
trying to develop during the daytime Thursday and onward. The
limiting factor will be moisture. Next chance for showers doesn't
look to be until next weekend.
&&
.MARINE...
Winds have almost all but collapsed across the area. Many CMAN
and weatherflow stations across the area show 5 to 10 knots.
Expecting a slight freshening to gentle breezes overnight, outside
of any convection. Inclement weather is advancing southward
across the Florida Peninsula and is expected to arrive across our
waters at or shortly after sunset. Mariners should expect higher
winds and seas in and around thunderstorms. A few thunderstorms
this evening may be strong with gusty winds and heavy downpours.
Thereafter, gentle to moderate southwest breezes expected Monday,
clocking around to the northwest by the afternoon. Winds continue
to clock around to the northeast and east by Tuesday and
eventually southeast by Wednesday. Beyond Wednesday there is
uncertainty with regards to winds, however generally expecting
light to gentle breezes.
&&
.AVIATION...
VFR conditions will prevail at both EYW and MTH terminals through
22z-00z this evening. Thereafter, showers and thunderstorms
currently in the vicinity of Central Florida will develop and push
across the island chain from the north, continuing through much of
the overnight hours. This will likely result in periods of MVFR
ceilings and IFR visbilities. Shower activity should wane during the
late morning hours of Monday, once again giving way to VFR
conditions. Outside of any thunderstorms, southwest winds will be
sustained near 10 knots with occasional gusts near 15 knots,
shifting to the west and eventually northwest late Monday morning.
&&
.CLIMATE...
In 1984, the daily record rainfall of 1.70" was recorded in Key
West. Precipitation records date back to 1871.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 74 83 73 82 / 60 30 - 0
Marathon 73 85 73 83 / 60 30 - 0
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&
Public/Marine/Fire...LIW
Aviation/Nowcasts....BT
Data Acquisition.....DR
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 11, 3:56 AM EST, 14 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
456 AM EDT Sun Apr 11 2021
FLZ076>078-GMZ031>035-042>044-052>055-072>075-121000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
456 AM EDT Sun Apr 11 2021
This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.
.DAY ONE...TODAY AND TONIGHT
Scattered strong to marginally severe thunderstorms will be
possible across the Florida Keys and the surrounding coastal
waters late this afternoon and tonight, with the potential for a
significant squall line to move southward through the Keys waters
during the evening hours. The primary thunderstorm hazards will
be strong winds and cloud to surface lightning strikes. There is
the potential for locally damaging winds with any thunderstorms,
especially if a squall line moves through the area.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Isolated thunderstorms will be possible across the Florida Keys
and the surrounding coastal waters on Monday. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and locally gusty winds. Conditions may be favorable for an island
cloud line to develop on Monday, with the potential for
waterspouts across the nearshore waters.
Otherwise, no hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 11, 5:13 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Key West FL
613 PM EDT Sun Apr 11 2021
FLZ076-112300-
Monroe Upper Keys FL-
613 PM EDT Sun Apr 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR UPPER KEYS IN MONROE COUNTY UNTIL
700 PM EDT...
At 613 PM EDT, National Weather Service Meteorologists detected a
strong thunderstorm 7 miles north of Jewfish Creek Bridge, moving
south at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Jewfish Creek Bridge, Key Largo, Plantation, Ocean Reef, Route 1/card
Sound, Route 1/card Sound Road Split, Rock Harbor, Windley Key, Upper
Matecumbe Key and Islamorada.
This includes US 1 between mile markers 82 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 2528 8025 2513 8034 2493 8055 2488 8064
2496 8063 2508 8050 2512 8052 2519 8048
2524 8050 2522 8048 2524 8049 2523 8047
2526 8043 2523 8038 2529 8039 2528 8033
2533 8030 2533 8027 2535 8026
TIME...MOT...LOC 2213Z 347DEG 34KT 2529 8041
CLRLocal storm report, Apr 11, 5:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
642 PM EDT SUN APR 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM MARINE TSTM WIND 1 NE OCEAN REEF 25.33N 80.27W
04/11/2021 M44 MPH UPPER KEYS IN MONR FL MESONET
A NORTHWEST WIND GUST OF 38 KNOTS, OR 44 MPH, WAS
RECORDED BY A PERSONAL WEATHER STATION ON CARDINAL LANE
IN OCEAN REEF AT 628 PM EDT.
&&
ROSSThunderstorm Wind, Monroe
- When
- April 11, 6:00 PM EST
- Where
- Monroe County, 1.28 mi NE of Key Largo Pt Arpt
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 25.114, -80.417
An aluminum awning with full wind exposure above a screened porch was torn off, striking a vehicle and utility pole, adjacent to a large campground in Key Largo.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Florida, April 11, 20211 death · $53,000 · EF0 · 7 events
- Flood in Pennsylvania, April 11, 20211 death · 1 event
- Hail and Damaging Winds in Florida, April 11, 2021$33,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Florida, April 11, 20212 in hail · 26 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 11, 202155 kt wind · 25 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, April 11, 202158 kt wind · 21 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 11, 20211.75 in hail · 16 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 11, 20217 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 11, 20216 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 11, 20214 events
- Frost and Freeze in Oregon, April 11, 20213 events
- Heavy Rain in Hawaii, April 11 to 18, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956658.